MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing record was reviewed, there were no nonconformance related to this lot, therefore, supporting the device met material, assembly and performance specifications.A follow-up report will be issued after the investigation is complete.
 
Event or Problem Description
As reported: the tip of the turnpike spiral came off during a complex pci procedure.Additional information received 25sep2020: the vessel; rca, was severely calcified, not torturous.A very small portion of tip fused to a.014 guidewire.It was actually so small the physician was able to deliver a balloon over the fused portion and when the procedure was finished it was still attached to guidewirewire.7fr system was used during the case and did not replace with another microcatheter due to radiation exposure being too high to proceed forward.Physician stated, he had mentioned that the turnpike spiral fusing to the wire could have been from using a laser catheter beforehand and could have potentially caused disruption to the wire (loss of coating, heating of wire, etc.).
 
Additional Manufacturer Narrative
One unit of turnpike spiral was returned to vsi / teleflex for evaluation.A returned product evaluation was completed.The tip of the catheter was damaged, fatigued and a part of the tip material appeared to be melted.Approximately less than 1 mm of tip was missing.The damages found on the turnpike spiral tip is likely to have occurred during use with other devices in the procedure.Per ifu: the following warning is stated," never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury." the account was inquired on procedure details and a response was received.The account stated that a small portion of the tip fused with a 0.014" guidewire.The physician was able to deliver a balloon over the fused wire.No exchange of catheter was done.Also, a laser catheter was used in the procedure and could have potentially caused disruption of the wire by heating the turnpike spiral and fusing it into the guidewire.A picture was sent by the account confirming the damage on the guidewire however, the presence of tip material present on the damaged section of the guidewire cannot be determined.The vessel anatomy was rca with severe calcification and no tortuosity.Based on the information and returned product evaluation, the most likely root cause of the issue is operational context and/or unintended use error.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key10688924
Report Number2134812-2020-00077
Device Sequence Number16960635
Product Code DQY
UDI-Device Identifier20841156105089
UDI-Public(01)20841156105089
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/11/2020
Device Model Number5640
Device Lot Number675031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2020
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer09/24/2020
Initial Report FDA Received Date10/16/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight90